Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jul 5, 2021, 4:03 PM EDT for Elliott County, Kentucky. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2021, 4:03 PM EDT (20:03 UTC)
- Expired
- Jul 5, 2021, 4:30 PM EDT
- In force
- 27 min
- Issued by
- NWS Jackson, KY
County Elliott County, KY
The radar
The Jackson,KY radar (KJKL), 66 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.1 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 741 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 1162 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
892
WWUS83 KJKL 052003
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Mon Jul 5 2021
KYZ104-052030-
Elliott-
403 PM EDT Mon Jul 5 2021
...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT COUNTY...
At 403 PM EDT, a strong thunderstorm was located over Stark, or near
Sandy Hook, moving southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Culver, Little Sandy, Isonville, Newfoundland, Bruin and
Stark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3823 8309 3818 8305 3820 8304 3820 8302
3821 8301 3817 8298 3818 8296 3811 8289
3800 8314 3801 8316 3801 8318 3819 8320
3824 8313
TIME...MOT...LOC 2003Z 330DEG 5KT 3817 8313
$$
DJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jul 5, 3:45 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 5, 3:45 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 345 PM EDT Mon Jul 5 2021 .SHORT TERM...(This evening through Tuesday night) Issued at 345 PM EDT MON JUL 5 2021 At the surface, high pressure will remain in control off to the southeast. We will see ridging work in tandem with this high pressure to keep it warm and summer like through the period. We have seen some weaker convection this afternoon, but this activity has struggled to make much progress in terms of more robust updrafts given the rising heights. However, some isolated storms will remain possible through the afternoon and perhaps into the early evening before convection quickly wanes with the loss of daytime heating. These seem to be mostly helped along by large buoyancy and steeper mid-level lapse rates. Tonight persistence forecasting tells you valley fog will once again be possible particularly if you happen to see a showers or storm to add some moisture to the soils. Given this kept the fog very similar to the precious forecast. Overall low to mid 60s in the valleys and mid to upper 60s on the ridges are expected to overnight lows. This high pressure will remain in control Tuesday under mostly to partly sunny skies. Ample moisture and warm temperatures will make it continue to feel much like summer across the Bluegrass state. There is what looks like a surface trough from the Lower Mississippi River Valley into the Lower Ohio Valley which could be a spark for convection by Tuesday afternoon. The best chances will be along and north of the Mountain Parkway, where the HREF shows the better reflection of higher PWAT values residing. These storms will develop and drift northward based on the weak southerly flow between 700 and 500 mb. These storms will once again die off quickly as we loose the daytime heating Tuesday evening. Then another good shot for river valley fog with actually a little more reflection of this potential in the forecast soundings for Tuesday night into Wednesday morning. The overnight lows will once again be in the low to mid 60s for the valleys and mid to upper 60s on the ridges. .LONG TERM...(Tuesday night through Sunday) Issued at 525 AM EDT MON JUL 5 2021 The period is expected to begin with an upper level ridge centered over the western Conus and another upper ridge centered east of Bermuda, a broad upper level trough extending from eastern Canada into the upper MS Valley/Great Lakes region, an upper trough/ weakness in the riding extending from Mexico into the western Gulf of Mexico, and TS Elsa is expected to be moving across the eastern Gulf of Mexico near the western FL peninsula. This scenario leaves upper level ridging extending across the OH Valley to the eastern seaboard. At the surface, high pressure is expected to be centered over the southern Appalachians to begin the period, with TS Elsa nearing the western FL peninsula, and wavy frontal/baroclinic zone is expected to extend through the St Lawrence Valley to the Great Lakes and then southwest to the Central Plains and then into then northwest into the northern Rockies. Tuesday night through Thursday, the upper level ridge centered near or west of the Four Corners region over the western Conus is expected to flatten as an upper trough moves into the Pacific/interior northwest and then to the northern Rockies. Meanwhile, downstream the weakness/upper low over western Gulf of Mexico/portions of the southern Plains and a shortwave trough crossing the Great Lakes will begin to merge forming a broad trough over much of the eastern Conus while TS Elsa moves across the southeast. This will lead to the wavy frontal zone dropping south into the Northeast to Mid Atlantic states and south of the Great Lakes to the mid MS Valley vicinity during the Tue night to Thu period. However, frontal zone should stall from the Mid Atlantic states west to the OH Valley to central Plains vicinity by late Thu as mid and upper level heights rise across the southeast Conus in the wake of TS Elsa. The upper level ridge is expected to remain across the western Conus to end the week and amplify while upper level ridging is expected to be centered near Bermuda but extend into the southeastern Conus. The upper level trough initially nearing the Pacific northwest will gradually round the ridge and near the northern Plains Thu night into Fri. Sfc low pressure moving across the northern Plains will likely lead to the stalled frontal/baroclinic zone north of the region returning north as a warm front during the Fri to sat timeframe. The western upper level ridge is expected to remain in place through the end of the period with another upper level ridge centered in the vicinity of Bermuda and extending across portions of the Atlantic into the eastern Gulf of Mexico and southeast. In between is where the greatest uncertainty will be in the evolution of the upper level trough meandering from the northern Plains toward the Great Lakes/MS Valley vicinity and the mean upper level trough in between these ridge centers. Sfc low pressure should gradually move from the northern Plains toward the Great Lakes this weekend with the trailing cold front approaching the lower OH Valley to end the weekend. Dewpoints in the mid 60s to around 70 range should persist through the extended period. Initially with higher heights and sfc high pressure as well as the upper level ridge more dominant, isolated lingering diurnally driven convection should dissipate by late Tuesday evening. Otherwise, largely diurnally driven convection will be possible Wed to Thu with the approach of an upper level trough/ shortwave and cold front/baroclinic zone approaching, but stalling out north of the area. Somewhat lower coverage of convection peaking on Fri afternoon/evening is also anticipated with mid level height rises likely leading to less coverage compared to Wed or Thu. Then, the approaching upper level trough and associated cold front should lead to chances for convection over the weekend as well, peaking at some point during the late Sat nigh to Sun timeframe. Temperatures are expected to average near to above normal, during the period with highs generally in the mid to upper 80s and lows in the mid to upper 60s. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) ISSUED AT 123 PM EDT MON JUL 5 2021 We will be looking at mostly VFR skies through the TAF period. We have had a decent cumulus field develop this afternoon and this has caused a few sites to experience brief period of MVFR Cigs given the lower cloud bases. The moderate cumulus could develop into an isolated storm, but overall not expecting any storms to affect the TAF sites directly at this time given the isolated nature. Tonight we will see fog develop once again mostly in the valley and might hit some of the TAF sites with MVFR mist. Then it will return to VFR by around 13Z Tuesday. The winds will remain light and variable through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DJ LONG TERM...JP AVIATION...DJ
Hazardous weather outlook, Jul 5, 3:49 PM EDT, 14 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 349 PM EDT Mon Jul 5 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062300- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 349 PM EDT Mon Jul 5 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This Afternoon into Tonight. There is a slight chance for thunderstorms this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are expected at times from Tuesday through Sunday, especially during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. DJ/HAS
In the hours before
Special weather statement, Jul 5, 4:03 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
403 PM EDT Mon Jul 5 2021
KYZ104-052030-
Elliott-
403 PM EDT Mon Jul 5 2021
...A STRONG THUNDERSTORM WILL AFFECT ELLIOTT COUNTY...
At 403 PM EDT, a strong thunderstorm was located over Stark, or near
Sandy Hook, moving southeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Sandy Hook, Culver, Little Sandy, Isonville, Newfoundland, Bruin and
Stark.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3823 8309 3818 8305 3820 8304 3820 8302
3821 8301 3817 8298 3818 8296 3811 8289
3800 8314 3801 8316 3801 8318 3819 8320
3824 8313
TIME...MOT...LOC 2003Z 330DEG 5KT 3817 8313
DJThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:40 PM EDT | Special Weather Statement | JKL | Wolfe | 35 min |
| Jul 5, 4:46 PM EDT | Special Weather Statement | JKL | Morgan | 29 min |
| Jul 5, 6:00 PM EDT | Special Weather Statement | JKL | Jackson | 30 min |
| Jul 5, 6:08 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 37 min |
| Jul 5, 6:52 PM EDT | Special Weather Statement | JKL | Laurel | 23 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.